Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 97, NWS Grand Rapids, MI

December 27, 2016

NWS Grand Rapids, MI issued this small craft advisory at Dec 27, 2016, 10:48 PM EST. It took effect at Dec 28, 2016, 1:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2016, 10:48 PM EST (03:48 UTC)
In effect from
Dec 28, 2016, 1:00 PM EST
Expired
Dec 29, 2016, 9:45 AM EST
In force
21 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 27, 6:49 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 27, 6:49 PM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
649 PM EST Tue Dec 27 2016

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 315 PM EST Tue Dec 27 2016

Tranquil weather will continue tonight through Wednesday night as
a weak high pressure ridge builds in. A cold front will move
through Wednesday evening followed by development of lake effect
snow showers Thursday through Thursday night into Friday. Light
accumulations of snow are expected.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 315 PM EST Tue Dec 27 2016

Primary short term fcst concerns involve determining potential for
lake effect snow showers and potential for light accumulations
Thursday through Thursday night.

A few snow flurries will linger late this afternoon and evening
before a weak high pressure ridge builds in to bring a period of
tranquil wx overnight through Wednesday night. A cold front will
move through Wednesday evening and a colder airmass will advect in
late this week.

H8 temps will fall from -8 to -9 C at 12Z Thursday down to around
-11 to -12 C by Thursday evening. This in conjunction with deep
low level moisture through the dgz and unidirectional wnw flow
and increasing delta t/s will result in development of light lake
effect snow showers through the day Thursday.

Lake effect snow showers will be most prevalent Thursday night
with deep low level moisture still in place and as h8 temps
continue to fall to around -14 to -15 C by 12Z Friday yielding
delta t/s in the upper teens to lower 20s.

Total lake effect snow accumulations of around an inch or two are
probable for much of our fcst area from Thursday through Thursday
night. Isolated higher totals of around 3 inches are possible in
our favored wnw flow snow belt regions and where strongest 1000-850
mb convergence occurs late Thursday afternoon through Thursday
evening.

.LONG TERM...(Friday through Tuesday)
Issued at 315 PM EST Tue Dec 27 2016

Light lake effect snow will be ongoing at the start of the period.
But, as warmer air arrives Friday afternoon, the lake effect will
diminish to flurries. A clipper travel across northern Wisconsin
Friday night and light snow may redevelop, but mostly across the
northern cwa.

Next weekend looks more or less dry as high pressure moves overhead.
After that, another weak area of low pressure is progd to move
toward southern Lake Michigan. This may lead to some light snow,
which may mix with light freezing rain south of I-96.

Highs through the period will be mostly a couple of degrees above
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 646 PM EST Tue Dec 27 2016

Conditions are forecasted to remain at MVFR levels for much of
tonight. Later tonight or Wednesday morning...some drying is
forecasted in the low levels. Thus the low clouds are forecasted
to break up. A southerly wind will develop and strengthen during
the day on Wednesday. Gusts over 20 knots may arrive during the
afternoon.

&&

.MARINE...
Issued at 315 PM EST Tue Dec 27 2016

Wind speeds will continue to gradually diminish late this
afternoon and evening. Therefore the small craft advisory will be
cancelled.

&&

.HYDROLOGY...
Issued at 315 PM EST Tue Dec 27 2016

Area rivers continue to show rises in response to rapid snowmelt and
runoff from precipitation on Monday.  Advisories continue at Holt,
Eagle, Maple Rapids, Ionia and Hastings...where low area flooding is
possible.  Significant flooding is not expected.  Another quarter
inch of precipitation is expected over the region through Friday...
which could produce minor secondary rises or slower recessions.

The warm weather of the past few days has also improved upon the ice
situation on area rivers.  Observer reports this morning indicated
no significant ice issues...and temperatures should remain too warm
for ice formation through this weekend.

Significant precipitation early next week...combined with much
colder temperatures that would foster ice formation...could produce
hydrologic issues to start the new year.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...04
AVIATION...MJS
HYDROLOGY...MWS
MARINE...Laurens
Hazardous weather outlook, Dec 27, 4:16 AM EST, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 AM EST TUE DEC 27 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
416 AM EST TUE DEC 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LAKE EFFECT SNOW IS EXPECTED ACROSS WESTERN LOWER MICHIGAN
THURSDAY INTO THURSDAY NIGHT. LIGHT ACCUMULATIONS OF SNOW ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-280930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
416 AM EST TUE DEC 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL EASE UP THIS MORNING...BUT CONDITIONS WILL
REMAIN HAZARDOUS TO SMALLER CRAFT FROM TODAY INTO MUCH OF TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONDITIONS WILL REMAIN HAZARDOUS ON LAKE MICHIGAN FOR SMALLER
CRAFT FOR MUCH OF THE REST OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 10:48 PM ESTGale WarningGRR23 hr

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.